High Wind, Southern Rocky Mountain Front
- When
- December 1, 5:30 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
DELLWO measures 67 mph wind gust.
High winds developed along the Rocky Mountain Front in early December and then spread into the north-central plains and parts of southwest Montana. These winds created difficult driving over mountain passes, especially for high-profile vehicles.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
High winds developed along the Rocky Mountain Front in early December and then spread into the north-central plains and parts of southwest Montana. These winds created difficult driving over mountain passes, especially for high-profile vehicles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 1, 5:22 PM MST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 522 PM MST SAT DEC 1 2012 AVIATION SECTION UPDATED .DISCUSSION... TONIGHT THROUGH MONDAY...PACIFIC MOISTURE CONTINUES TO PUSH OVER THE ROCKY MOUNTAIN FRONT WITH RAIN AND SNOW SHOWERS DEVELOPING IN THESE AREAS. STRONG DOWNSLOPING WINDS WILL CONTINUE TO KEEP DRIER CONDITIONS OVER THE PLAINS. TEMPERATURES REMAINED WELL ABOVE AVERAGE. ALONG THE MILK RIVER VALLEY...PATCHY FREEZING FOG WILL CAUSE REDUCED VISIBILITIES LESS THAN ONE HALF MILE AT TIMES THROUGH SUNDAY. A MORE SIGNIFICANT STORM SYSTEM WILL MOVE INTO THE AREA LATE TONIGHT THROUGH SUNDAY NIGHT AS A TROUGH OF LOW PRESSURE AND ASSOCIATED SURFACE COLD FRONT MOVE THROUGH THE AREA. THIS SYSTEM WILL BE A VERY FAST-MOVING SYSTEM WITH WIDESPREAD STRONG WINDS ANTICIPATED. DURING THE DAY ON SUNDAY...SURFACE TEMPERATURES WILL REMAIN ABOVE AVERAGE OVER THE PLAINS AND SOME VALLEYS ACROSS SOUTHWEST MONTANA SO PRECIPITATION SHOULD BE MAINLY RAIN...HOWEVER BY SUNDAY EVENING TEMPERATURES WILL QUICKLY FALL AND CHANGE PRECIPITATION OVER TO SNOW THOUGH LITTLE SNOW ACCUMULATIONS ARE EXPECTED IN THIS AREA AS PRECIPITATION SHOULD BE TAPERING BY THAT TIME. THERE IS THE POSSIBILITY FOR ROADWAYS TO FREEZE AS THE TEMPERATURES FALL BELOW FREEZING. ACROSS THE MOUNTAINS ACROSS SOUTHWEST MONTANA INCLUDING WEST YELLOWSTONE...HEAVY SNOW WITH ACCUMULATIONS OF 8 TO 15 INCHES ARE POSSIBLE. THE COMBINATION OF HEAVY SNOW AND STRONG WINDS MAY ALSO CAUSE NEAR BLIZZARD CONDITIONS. HEAVY SNOW AND STRONG WINDS ARE ALSO EXPECTED ALONG THE ROCKY MOUNTAIN FRONT SO HAVE UPGRADED THE WINTER STORM WATCH TO A WINTER STORM WARNING FOR THESE AREAS. KEPT A WINTER WEATHER ADVISORY WITH SNOW ACCUMULATIONS OF 3 TO 6 INCHES FOR ELEVATIONS ABOVE 5000 FEET IN CENTRAL LEWIS AND CLARK COUNTY. SIGNIFICANT IMPACTS TO TRAVEL...ESPECIALLY OVER MOUNTAIN PASSES AS WELL AS OUTDOOR RECREATION ARE EXPECTED ALONG THE CONTINENTAL DIVIDE AND MOUNTAINS ACROSS FAR SOUTHWEST MONTANA. WILL CONTINUE TO MONITOR AND UPDATE AS NECESSARY. MLV HAVE UPGRADED THE HIGH WIND WATCH FOR BEAVERHEAD/MADISON/GALLATIN COUNTIES TO A HIGH WIND WARNING. MODELS FORECAST STRONG SOUTHWEST WINDS ALOFT SUNDAY AND ESPECIALLY MADISON AND GALLATIN COUNTIES. MODELS FORECAST A FAIRLY STRONG COLD FRONT TO MOVE THROUGH THE WARNING AREA SUNDAY AFTERNOON. IN ADDITION THE COLD FRONT WILL BE FAST-MOVING AND IT LOOKS LIKE THERE WILL BE SOME INSTABILITY CONNECTED WITH THE FRONT. THESE FACTORS ARE CONDUCIVE TO STRONG WINDS. AHEAD OF THE COLD FRONT EXPECT POSSIBLE HIGH WINDS OVER THE MOUNTAINS AND THROUGH FAVORED HIGHER PASSES AND CANYONS. AS FOR THE HIGH WIND WATCH ELSEWHERE CONDITIONS DO NOT LOOK AS FAVORABLE FOR HIGH WINDS HOWEVER DO NOT HAVE ENOUGH CONFIDENCE THAT HIGH WINDS WILL NOT OCCUR TO DROP THE WATCH. AS FOR THE HIGH WIND WARNING FOR THE ROCKY MOUNTAIN FRONT EXPECT WINDS TO DIMINISH OVERNIGHT BUT WILL PICK UP AGAIN SUNDAY SO WILL CONTINUE THE HIGH WIND WARNING. BLANK MONDAY NIGHT THROUGH SATURDAY...MEDIUM RANGE MODELS REMAIN IN REASONABLE AGREEMENT THROUGH MUCH OF NEXT WEEK...KEEPING THE REGION UNDER A FAST/PROGRESSIVE WESTERLY FLOW ALOFT AS A PERSISTENT DEEP UPPER LEVEL TROUGH IN THE GULF OF ALASKA SENDS SEVERAL SHORTWAVE TROUGHS INLAND ACROSS THE NORTHERN TIER OF THE COUNTRY. A BRIEF PERIOD OF TRANSIENT UPPER LEVEL RIDGING SHIFTS ACROSS THE REGION MONDAY NIGHT BEFORE THE NEXT SERIES OF SHORTWAVES AND UPPER LEVEL JET ENERGY EJECTS OUT OF THE GULF OF AK TROUGH AND ACROSS THE NORTHERN ROCKIES LATE TUES THROUGH WED...BRINGING ANOTHER ROUND OF STRONG WINDS AND MTN SNOW TO THE FORECAST AREA. FLOW PATTERN DURING THIS PERIOD WILL SUPPORT BEST CHANCE FOR SIGNIFICANT PRECIPITATION AGAIN OVER THE MTNS NEAR THE ID AND WY BORDERS AS WELL AS OVER THE MTNS OF THE ROCKY MTN FRONT AND GLACIER PARK AREA WITH DOWNSLOPE FLOW LIMITING PRECIPITATION CHANCES OVER THE VALLEYS AND PLAINS WHERE STRONG WINDS WILL LIKELY BE THE MAIN IMPACT. TEMPERATURES WILL REMAIN WELL ABOVE AVERAGE THROUGH WEDNESDAY WITH SNOW LEVELS RISING BACK TO AROUND 5000-6000 FT DURING THE MAIN PUSH OF PRECIPITATION TUES NIGHT AND WED. THURSDAY THROUGH SATURDAY PERIOD WILL SEE TEMPERATURES RETURN TO SEASONABLY COOL VALUES AS BROAD AND WEAKLY CYCLONIC WNW FLOW SET UP OVER THE REGION WITH EMBEDDED ENERGY MAINTAINING AT LEAST A SLIGHT CHANCE FOR SNOW SHOWERS AT TIMES. HOENISCH && .AVIATION... UPDATED 0022Z. VFR CONDITIONS THIS EVENING EXCEPT AT KHVR WHERE LOW CLOUDS AND FOG HAS CAUSED PERSISTENT LIFR. SCT MID LEVEL CLOUDS WILL CONTINUE TO DRIFT OVER THE REGION IN A MOIST SW FLOW ALOFT. SOUTHWEST WINDS WILL CONTINUE TO INCREASE THROUGH THE PERIOD WITH A LEE TROUGH STRENGTHENING ALONG THE EASTERN SLOPES OF THE ROCKY MOUNTAINS AHEAD OF A COLD FRONT. THE SW WINDS WILL PUSH THE LOW CLOUDS AND FOG OUT OF THE KHVR AREA LATE SUNDAY AFTERNOON WITH A RETURN TO VFR CONDITIONS. MOUNTAIN TOP OBSCURATIONS WILL BE POSSIBLE ALONG THE CONTINENTAL DIVIDE AND IN SOUTHWEST MONTANA BY MORNING AS THE COLD FRONT APPROACHES SUNDAY. THE FRONT WILL ALSO BRING -SHRA...LOWERING CIGS...AND STRONG WINDS TO SOME TERMINALS...ESPECIALLY ALONG THE ROCKY MOUNTAIN FRONT. NUTTER/SUK && .PRELIMINARY POINT TEMPS/POPS... GTF 38 53 34 47 / 10 40 20 10 CTB 31 46 29 42 / 10 40 20 10 HLN 33 48 31 44 / 30 80 60 20 BZN 32 50 27 42 / 30 70 70 10 WEY 32 38 20 30 / 100 100 100 10 DLN 35 48 29 40 / 50 80 60 20 HVR 28 46 28 41 / 10 60 20 10 LWT 33 52 30 43 / 10 40 30 10 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 5 AM TO 11 PM MST SUNDAY FOR ELEVATIONS ABOVE 5000 FEET FOR CENTRAL AND SOUTHERN LEWIS AND CLARK. HIGH WIND WATCH FROM LATE TONIGHT THROUGH SUNDAY EVENING BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK... CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON... FERGUS...JEFFERSON...JUDITH BASIN...LIBERTY...MEAGHER...TOOLE. HIGH WIND WARNING FROM 11 PM THIS EVENING TO 5 PM MST SUNDAY BEAVERHEAD...GALLATIN...MADISON. WINTER STORM WARNING UNTIL 5 AM MST MONDAY BEAVERHEAD... GALLATIN...MADISON. HIGH WIND WARNING UNTIL 11 PM MST MONDAY NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. WINTER STORM WARNING FROM 5 AM TO 11 PM MST SUNDAY FOR ELEVATIONS ABOVE 5000 FEET FOR NORTHERN ROCKY MOUNTAIN FRONT... SOUTHERN ROCKY MOUNTAIN FRONT. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 356 AM MST SAT DEC 1 2012 MTZ009-048-021145- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 356 AM MST SAT DEC 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM MST MONDAY. SOUTHWEST WIND 25 TO 40 MPH WITH GUSTS UP TO 60 MPH ARE EXPECTED. GUSTS COULD BE AS HIGH AS 70 MPH THROUGH FAVORED CANYONS AND PASSES. A WINTER STORM WATCH IS IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY EVENING FOR ELEVATIONS ABOVE 5000 FEET...WITH 8 TO 15 INCHES OF SNOWFALL EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WINTER STORM WATCH CONTINUES THROUGH SUNDAY EVENING. THE HIGH WIND WARNING CONTINUES THROUGH MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008-015-055-021145- BEAVERHEAD-MADISON-GALLATIN- 356 AM MST SAT DEC 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR EXTREME SOUTHERN PORTIONS OF BEAVERHEAD AND MADISON COUNTIES AND THE SOUTHERN HALF OF GALLATIN COUNTY THROUGH LATE SUNDAY NIGHT. A HIGH WIND WATCH IS IN EFFECT FROM THIS EVENING THROUGH SUNDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE HIGH WIND WATCH CONTINUES THROUGH SUNDAY AFTERNOON. THE WINTER STORM WARNING CONTINUES THROUGH LATE SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ010>014-044>047-049>054-021145- EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER- 356 AM MST SAT DEC 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WATCH IS IN EFFECT FROM EARLY SUNDAY MORNING THROUGH SUNDAY NIGHT. A WINTER STORM WATCH IS IN EFFECT FOR SOUTHERN LEWIS AND CLARK COUNTY FROM SATURDAY EVENING THROUGH SUNDAY EVENING FOR ELEVATIONS ABOVE 5000 FEET...WITH 8 TO 15 INCHES OF SNOWFALL EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE HIGH WIND WATCH CONTINUES THROUGH SUNDAY NIGHT. THE WINTER STORM WATCH FOR SOUTHERN LEWIS AND CLARK COUNTY CONTINUES THROUGH SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
454 PM MST SAT DEC 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM NON-TSTM WND GST 14 W BYNUM 47.98N 112.61W
12/01/2012 M58 MPH TETON MT MESONET
&&
SUK7 high wind. Local standard time, as filed.
DELLWO measures 67 mph wind gust.
Two Medicine Bridge DOT measures 58 mph wind gust. Trained spotter also reported 40 mph sustained winds 1 mile NW of Heart Butte at 1930 MST.
Norris Hill DOT measures 67 mph wind gust with sustained wind speeds at 52 mph.
Three Forks AWOS measures 59 mph wind gust.
Monida Pass DOT measures 59 mph wind gust.
Geyser DOT measures average sustained wind speed of 40 mph.
Elkhorn RAWS measures 58 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418373, 418372, 418375, 418377, 418378, 418382, 418381.